Tuesday, 18 October 2011

The Facts on Viagra and Blindness


The Facts on Viagra and BlindnessIn 2005, the FDA added a warning to Viagra saying that it may result in NAION, a condition in which sudden blindness occurs.  This led to a panic amongst the millions of Viagra users who now had to face the idea of becoming blind while enjoying the benefits of their ED treatment.  However, at the same time the FDA put on this warning, they also mentioned that the blindness could be caused by the same condition as ED.
If you are confused about what to think, don’t worry – you aren’t alone.  The federal health care officials aren’t so sure what to make of the blindness scare either.  The condition that they are worried about is called NAION, or Non-Arteritic Anterior Ischemic Optic Neuropathy.  It occurs when the optic nerve doesn’t get enough blood and become damaged, resulting in blindness in one or both eyes.
Even NAION experts aren’t so sure what causes the condition.  They do, however, know that people with certain “crowded” optic nerves are at higher risk.  A crowded optic nerve means that the nerve is almost as large as the hole which opens it to the anterior of the eye.  Also, people with high blood pressure, diabetes or high cholesterol are also at higher risk of NAION.  These happen to be the same conditions which can cause erectile dysfunction.
The reason that health officials linked Viagra and other ED treatments with NAION is because the blindness occurred within about 36 hours of taking the ED pill.  There have been fewer than 50 reports of NAION occurring from Viagra, Cialis and Levitra.  Considering that millions of men have taken these ED treatments worldwide, the chances of getting NAION from Viagra are very, very slim.  Also, it is not definite that these few cases of NAION even occurred due to the ED treatment.  NAION will occur in 1000-6000 people every year in the US alone.
If you are taking Viagra, you should know that there is a very minute chance that you could experience blindness as a side effect.  However, to be on the safe side, you may want to visit your optometrist to determine whether you have a crowded optic nerve as this could make NAION more likely.  In the rare event that NAION does occur, you should get emergency medical treatment right away. If treated right away with cortisteroid, many patients are able to experience a vast improvement in the condition.
The Facts on Viagra and Blindness
It is important that you realize that Viagra can also have a short-lasting effect on the retina.  This effect is common in Viagra users (up to 3% in clinical studies) and caused temporary changes to vision.  Some of the changes included blurry eyesight, seeing blue tints, or having trouble distinguishing between blues and greens.  Even though this side effect can be disconcerting, you should know that it is NOT serious.  The vision changes have nothing to do with NAION (NAION deals with the optic nerve, these changes have to do with the retina).

No comments:

Post a Comment